Colorado, 2020Winter Storm and Winter Weather in Colorado, January 11 to 13, 2020
January 11 to 13, 2020 · NWS GJT · 7 events in 7 counties and zones
Numerous shortwave disturbances moved through western Colorado in a prolonged period of unsettled northwesterly flow and produced moderate to heavy snow across most mountains and some valleys. Wind gusts exceeded 45 MPH at times.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous shortwave disturbances moved through western Colorado in a prolonged period of unsettled northwesterly flow and produced moderate to heavy snow across most mountains and some valleys. Wind gusts exceeded 45 MPH at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 11, 4:28 AM MST, 5 hours 32 minutes earlier.
Area forecast discussion, Jan 11, 4:28 AM MST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
428 AM MST Sat Jan 11 2020
.SHORT TERM...(Today through Sunday)
Issued at 425 AM MST Sat Jan 11 2020
Conditions remain fairly quiet this morning across the area with the
only immediate concern being cold temperatures across much of
northern and central Colorado. Satellite imagery shows an intial
surge of moisture headed our way this morning in the form of clouds.
Additional moisture will move in late this morning and early
afternoon as the first (of several) trough axis moves into the Great
Basin. This will setup the start of a multi-day orographic snow
event favoring our northern and central Colorado mountains. This
orographic precipitation will be aided by dynamic energy as the
trough passes through our CWA late this afternoon/evening and again
Sunday morning.
On Sunday, we then enter quasi-zonal flow for a short period ahead
of the next incoming trough. Expect this favorable flow to continue
light snowfall through Sunday night. Snowfall rates will vary
through the entire event with periods of no snowfall possible at
times. Decided to add Steamboat and surrounding areas in addition
to Aspen and Vail (where generally 6-12 inches is possible) to the
existing advisory. Outside of this, only slight adjustments were
made to the existing snowfall grids. The southwestern Colorado and
eastern Utah mountains will only pickup about 3-6 inches of snow
with this event. A little snow (generally less than a couple inches
total) is also possible in the lower valleys with the best chances
for accumulation being this evening and Monday morning.
.LONG TERM...(Sunday night through Friday)
Issued at 425 AM MST Sat Jan 11 2020
Late Monday morning looks to be best chance for moderate to heavy
snowfall, albeit brief, as the second trough axis passes through our
area. Thus, decided to extend hazards through the day on Monday
ending at 03Z. A third trough passage is expected by Tuesday night.
Models are in pretty good agreement about the timiing of this
system. There is some disagreement on the intensity but it looks
like much of the forecast area stands a good chance of precipitation
again with this system. A fairly intense low is progged to arrive
off the Pacific NW coast Wednesday. Models then diverge as to how
fast the energy translates across CONUS. At any rate, this looks to
be yet another trough influencing our area by late next week. As
mentioned by the previous forecaster: confidence remains high for an
unsettled and cooler than normal work week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 425 AM MST Sat Jan 11 2020
The next weather disturbance will arrive late this morning with
showers spreading across the northern mountains by 15Z. KHDN,
KEGE, KASE, and KRIL may be impacted Saturday afternoon as
scattered snow showers will likely lower CIGS below IFR/LIFR
conditions. Chances for snow spread into the upper Colorado River
Basin Saturday evening.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from noon today to 8 PM MST Monday for
COZ005-009-010-012-013.
Winter Storm Warning from noon today to 8 PM MST Monday for
COZ004.
UT...None.
&&
SHORT TERM...SS
LONG TERM...SS
AVIATION...TGJTHazardous weather outlook, Jan 11, 5:18 AM MST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
518 AM MST Sat Jan 11 2020
COZ001>014-017>023-UTZ022>025-027>029-121230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
518 AM MST Sat Jan 11 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow will be on the increase through the day as the first in a
series of storms begins to impact the Rockies. Significant snow
is likely over much of the northern and central Colorado mountains
though all mountain ranges and some valleys will see new snowfall
by Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Cooler and wetter than normal conditions expected as a series of
passing storms keeps the weather unsettled into the middle of
next week. Snowfall will be favored in mountains though some
valley locations will pick up lighter amounts. Travel through the
high country will be difficult at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Weather, West Elk and Sawatch Mountains
- When
- January 11, 10:00 AM MST to January 13, 5:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area with up to 18 inches estimated at the Schofield Pass SNOTEL site.
Winter Storm, Elkhead and Park Mountains
- When
- January 11, 10:00 AM MST to January 13, 8:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell with locally higher amounts up to 27 inches estimated at the Tower SNOTEL site. Wind gusts up to 50 MPH occurred throughout the event.
Winter Weather, Grand and Battlement Mesas
- When
- January 11, 11:00 AM MST to January 13, 7:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 6 to 8 inches of snow fell across the area with locally higher amounts of 13.5 inches estimated at the Park Reservoir SNOTEL site.
Winter Weather, Flattop Mountains
- When
- January 11, 11:00 AM MST to January 13, 6:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 7 to 10 inches of snow fell across the area with up to 15 inches estimated at the Ripple Creek SNOTEL site. Winds gusted up to 47 MPH at times.
Winter Weather, Upper Yampa River Basin
- When
- January 11, 11:00 AM MST to January 13, 6:30 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Generally 5 to 7 inches of snow fell across the area in 24 hours.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 11, 11:00 AM MST to January 13, 4:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 6 to 9 inches of snow fell across the area with up to 12 inches estimated at the Vail Mountain SNOTEL site. Winds gusted up to 45 MPH at times.
Winter Weather, Southwestern San Juan Mountains
- When
- January 13, 1:00 AM MST to 1:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, January 11, 20204 deaths · 1 injured · $2.8 million · EF2 · 30 events
- Tornadoes and Hail in Alabama, January 11, 20203 deaths · 7 injured · EF2 · 66 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20206 injured · $6.4 million · EF2 · 94 events
- Damaging Winds and High Wind in West Virginia, January 11 to 12, 20201 death · 2 injured · $511,000 · 55 kt wind · 58 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20204 injured · $5.3 million · EF2 · 54 events
- Tornadoes and Damaging Winds in Arkansas, January 11, 20202 injured · $7.5 million · EF2 · 15 events
- Tornado and Damaging Winds in Louisiana, January 11, 20204 injured · $950,000 · EF2 · 4 events
- Tornadoes and Damaging Winds in Georgia, January 11, 20202 injured · $1.8 million · EF1 · 46 events
- Lakeshore Flood in Illinois, January 11 to 12, 2020$25 million · 2 events
- Lakeshore Flood in Wisconsin, January 11 to 13, 2020$18 million · 5 events
- Tornadoes and Damaging Winds in Alabama, January 11, 20203 injured · $3,000 · EF2 · 30 events
- Tornado and Damaging Winds in South Carolina, January 11 to 13, 20201 injured · $20 · EF2 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864446, 864485, 864445, 864447, 864448, 864449, 864450.